Alert archive / Maine / Wind Advisories in 2017
Wind Advisory 1, NWS Gray, ME
NWS Gray, ME issued this wind advisory at Jan 3, 2017, 1:25 PM EST for Knox County, Waldo County, Maine. It took effect at Jan 3, 2017, 7:00 PM EST. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Jan 3, 2017, 1:25 PM EST (18:25 UTC)
- In effect from
- Jan 3, 2017, 7:00 PM EST
- Expired
- Jan 4, 2017, 3:00 AM EST
- In force
- 8 hr
- Issued by
- NWS Gray, ME
Counties Knox County, ME, Waldo County, ME
The radar
The Portland,ME radar (KGYX), 100 km from the middle of the area, began a volume at 18:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 6.4 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 629 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 356 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
421 WWUS71 KGYX 031825 NPWGYX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAY ME 125 PM EST TUE JAN 3 2017 ...A PERIOD OF STRONG WINDS EXPECTED TONIGHT... .LOW PRESSURE WILL STRENGTHEN RAPIDLY AS IT MOVES INTO THE GULF OF MAINE TONIGHT. THIS WILL BRING A PERIOD OF STRONG EASTERLY WINDS TO THE MID COAST OF MAINE. MEZ027-028-040230- /O.NEW.KGYX.WI.Y.0001.170104T0000Z-170104T0800Z/ KNOX-COASTAL WALDO- INCLUDING THE CITIES OF...OWLS HEAD...ROCKLAND...APPLETON... CAMDEN...HOPE...ROCKPORT...THOMASTON...BELFAST...NORTHPORT... SEARSMONT...LINCOLNVILLE 125 PM EST TUE JAN 3 2017 ...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 3 AM EST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN GRAY HAS ISSUED A WIND ADVISORY... WHICH IS IN EFFECT FROM 7 PM THIS EVENING TO 3 AM EST WEDNESDAY. * WINDS...EAST 20 TO 30 MPH WITH GUSTS UP TO 50 MPH. * TIMING...WINDS WILL CONTINUE TO STRENGTHEN THROUGH THIS EVENING WITH THE STRONGEST WINDS EXPECTED BETWEEN 9 PM AND 1 AM. WINDS WILL GRADUALLY SUBSIDE THROUGH DAYBREAK WEDNESDAY. * IMPACTS...GUSTY WINDS MAY BRING DOWN TREE BRANCHES...WITH THE POTENTIAL OF CAUSING SCATTERED POWER OUTAGES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 35 MPH...OR WIND GUSTS UP TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && ARNOTT $$
2 follow-up statements
512 WWUS71 KGYX 032018 NPWGYX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAY ME 318 PM EST TUE JAN 3 2017 ...A PERIOD OF STRONG WINDS EXPECTED TONIGHT... .LOW PRESSURE WILL STRENGTHEN RAPIDLY AS IT MOVES INTO THE GULF OF MAINE TONIGHT. THIS WILL BRING A PERIOD OF STRONG EASTERLY WINDS TO THE MID COAST OF MAINE. MEZ027-028-040430- /O.CON.KGYX.WI.Y.0001.170104T0000Z-170104T0800Z/ KNOX-COASTAL WALDO- INCLUDING THE CITIES OF...OWLS HEAD...ROCKLAND...APPLETON... CAMDEN...HOPE...ROCKPORT...THOMASTON...BELFAST...NORTHPORT... SEARSMONT...LINCOLNVILLE 318 PM EST TUE JAN 3 2017 ...WIND ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 3 AM EST WEDNESDAY... * WINDS...NORTHEAST 25 TO 35 MPH WITH GUSTS UP TO 50 MPH. * TIMING...WINDS WILL CONTINUE TO STRENGTHEN THROUGH THIS EVENING WITH THE STRONGEST WINDS EXPECTED BETWEEN 9 PM AND 1 AM. WINDS WILL GRADUALLY SUBSIDE THROUGH DAYBREAK WEDNESDAY. * IMPACTS...GUSTY WINDS MAY BRING DOWN TREE BRANCHES...WITH THE POTENTIAL OF CAUSING SCATTERED POWER OUTAGES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 35 MPH...OR WIND GUSTS UP TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && ARNOTT $$
295 WWUS71 KGYX 040225 NPWGYX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAY ME 925 PM EST TUE JAN 3 2017 ...A PERIOD OF STRONG WINDS EXPECTED TONIGHT... .LOW PRESSURE WILL STRENGTHEN RAPIDLY AS IT MOVES INTO THE GULF OF MAINE TONIGHT. THIS WILL BRING A PERIOD OF STRONG EASTERLY WINDS TO THE MIDCOAST REFGION OF MAINE. MEZ027-028-040800- /O.CON.KGYX.WI.Y.0001.000000T0000Z-170104T0800Z/ KNOX-COASTAL WALDO- INCLUDING THE CITIES OF...OWLS HEAD...ROCKLAND...APPLETON... CAMDEN...HOPE...ROCKPORT...THOMASTON...BELFAST...NORTHPORT... SEARSMONT...LINCOLNVILLE 925 PM EST TUE JAN 3 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM EST WEDNESDAY... * WINDS...NORTHEAST 25 TO 35 MPH WITH GUSTS UP TO 50 MPH. * TIMING...WINDS WILL CONTINUE TO STRENGTHEN THROUGH THIS EVENING WITH THE STRONGEST WINDS EXPECTED BETWEEN 10 PM AND 1 AM. WINDS WILL GRADUALLY SUBSIDE THROUGH DAYBREAK WEDNESDAY. * IMPACTS...GUSTY WINDS MAY BRING DOWN TREE BRANCHES...WITH THE POTENTIAL OF CAUSING SCATTERED POWER OUTAGES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 35 MPH...OR WIND GUSTS UP TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && JC $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this wind advisory went out at Jan 3, 12:33 PM EST, 52 minutes earlier.
Area forecast discussion, Jan 3, 12:33 PM EST, 52 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Gray ME
1233 PM EST Tue Jan 3 2017
.SYNOPSIS...
A developing storm system will move northeastward into the region
today and tonight and move northeast of the region Wednesday.
This will bring a wintry mix of precipitation to the area with
significant snow and sleet possible in the mountains.
Temperatures will be mild behind this system on Wednesday before
cooling temperatures and mountain snow showers become the primary
weather story for the end of the week. A coastal storm may graze
the region Friday and then possibly again Sunday night.
&&
.NEAR TERM /THROUGH TONIGHT/...
1209 PM Update: Update to allow the winter weather advisory to
drop for many of my southern zones on schedule. No other changes
at this time.
1034 AM Update: Minor changes to Ptypes through the afternoon as
the new 12Z NAM has caught on to what we are seeing in the
observations...that is temps are warmer aloft than previously
expected. Noting the sleet at MWN showing above freezing air aloft
making it this far north...well ahead of the RAP. Have adjusted
the forecast towards the NAM based on this evolution...but overall
headlines remain intact. Next set of zones dropping out of the
advisory at noon looks just fine. NAM has also trended stronger
with the surface low...very similar to the 00Z EC. This portends
the potential need for a wind advisory along the mid coast and
will assess this as the remainder of the 12Z guidance suite
arrives.
745 AM UPDATE...The forecast is pretty much going as planned early
this morning with a mix of freezing drizzle and sleet in many
places. Some snowflakes are mixing in across the interior as well.
Southeastern NH and coastal York County ME have warmed to above
freezing in the vast majority of those zones so we have cancelled
the advisory there. Otherwise, headlines remain the same.
Previously...
Complicated thermal profiles continue to make the forecast
precipitation types a bit difficult today.
Starting off this morning, the dendritic growth zone is quite dry
as sampled by earlier soundings and other numerical model
guidance. This is allow for some freezing drizzle mixed in with
some sleet and snow across southern zones early this morning as
boundary layer temperatures hover around or slightly below
freezing. This very light mixture should be enough to allow for
some slick spots this morning...mainly across southern and coastal
zones. Therefore, a winter weather advisory has been posted until
noon. Warmer air will work in at the surface as the morning
progresses, allowing for light rain to become the dominant
precipitation type later on. A portion of the advisory area may
be cancelled earlier than midday as temperatures continue to
slowly rise. This will be especially true from the ASH-MHT
corridor northeastward to coastal York and Cumberland Counties
where temperatures are already near freezing.
Further inland...colder low and mid level temperatures will remain
in place today through tonight. This will allow for a prolonged
wintry mix. Advisories have been issued for these areas, with a
winter storm warning remaining in effect for central Somerset
County. The issue across the interior is how much warm air advects
in aloft. Forecast thermal profiles indicate that the cold air
will be deep enough for a good amount of snow in a wedge extending
roughly from northern Carroll County NH northeastward to Somerset
County ME. Around the edges of this wedge the cold air will be a
bit shallower, potentially allowing for more sleet and freezing
rain than snow. Overall, enough warm air should work in aloft to
allow all zones to experience at least some sleet which will keep
snow amounts down. Therefore, we sided with the advisory side of
things versus additional winter storm warnings. The main threat of
ice will be on the edges of this wedge and could necessitate the
continuation of advisories in places like interior Cumberland
County ME for tonight.
The heaviest precipitation is expected to be tonight when coastal
low pressure makes its closest approach and associated dynamics
are strongest. Winds may gust around 35 MPH on the coast
tonight...with a low probability of wind advisory gusts centered
around 03z. Rain may be heavy at times overnight on the coastal
plain which could lead to some poor drainage issues.
&&
.SHORT TERM /WEDNESDAY/...
The low pressure system will move away from the region on
Wednesday bringing an end to the steady precipitation in
northeastern zones during the morning hours...if not late tonight.
Another short wave trough is expected to approach the region later
Wednesday which could allow for more clouds and additional snow
showers.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Deep upper low swinging through southern Quebec will keep cyclonic
flow in place across the northeast Wednesday night and Thursday
ushering in another shot of arctic air. Looking for mostly cloudy
skies with snow showers and some squalls through the period with
some light accumulations in the mountains. Strong westerly gradient
Wednesday night will gradually relax on Thursday. Lows Wednesday
night will range from the mid teens north to the mid 20s south.
Highs on Thursday will range from the upper teens to mid 20s north
and upper 20s to lower 30s south.
Snow showers and winds will gradually taper off in the mountains
Thursday night with partial clearing after midnight. Remainder of
the forecast area will see partly cloudy skies. Lows will bottom
in the single numbers north and in the teens south.
Friday looking fairly quiet as an ocean storm passes well east of
the forecast area. Expect a mix of sun and clouds in the mountains
and mostly sunny skies elsewhere. Highs will reach the mid teens
to the lower 20s north and mid 20s to near 30 south.
A narrow ridge of high pressure will build over the region Friday
night producing partly cloudy skies and light winds. Will see
another cold night with lows of zero to 5 above north and 5 to 15
south.
High pressure will give way to a weak clipper system on Saturday.
After a mostly sunny morning expect increasing clouds in western
zones by late afternoon. Highs will range from the mid teens to
lower 20s north and mid 20s to near 30 south. Weak surface low
swinging through southern Quebec Saturday night will drive a cold
front south through the region overnight. Aside from a few snow
showers in the mountains...remainder of the forecast area should
just see variable clouds. Re-enforcing shot of arctic air will
drop temperatures in the north to 5 below to 5 above and 5 to 15
south.
Sunday looking cold and blustery as high pressure building in from
the west ushers in more arctic air on gusty northerly winds. Highs
will only reach the teens in the north and lower to mid 20s south.
High pressure cresting over the region Sunday night will bring
subzero temperatures to much of the forecast area. Lows will
range from 5 to 10 below north and 5 below to 5 above south.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Short Term...
Summary: Low pressure will move into the Gulf of Maine tonight and
then north of the region on Wednesday. This will result in a
period of poor flying conditions tonight with gradual improvement
expected on Wednesday.
Restrictions: Current MVFR/IFR conditions will deteriorate to
LIFR/IFR at most locations /MVFR at HIE/ as rain /mixed precip at
AUG/ becomes heavier through this evening. This will continue
through daybreak Wednesday before improvement to MVFR during the
morning hours and then likely VFR during the afternoon...
continuing through Wednesday night. Only exception to this will be
at HIE /and potentially LEB/ where SHSN will likely bring MVFR
and occasional IFR restrictions late Wednesday/Wednesday night.
Winds: East and northeasterly winds will strengthen tonight to
10g20kts inland and 20g30kts along the coast /likely even a bit
stronger at RKD/. Winds shift northwesterly 10g20kts overnight and
then back westerly/southwesterly 10kts for the day on
Wednesday...continuing through Wednesday night.
LLWS: Easterly winds along the coast will increase to near 50kts
at 2kft which will allow for LLWS criteria to be reached despite
the fact that low level winds will be 20-30kts.
Long Term...
Areas of MVFR ceilings/vsby in the mountains Thursday. VFR
Thursday night through Saturday.
&&
.MARINE...
Short Term...Gales have been posted for all marine zones for late
this afternoon through tonight as low pressure tracks through the
Gulf of Maine.
Long Term...SCA's likely Wednesday night through Thursday.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Winter Weather Advisory until noon EST Wednesday for MEZ007-
008-012>014-020>022.
Winter Storm Warning until noon EST Wednesday for MEZ009.
NH...Winter Weather Advisory until 7 AM EST Wednesday for
NHZ001>007-011.
MARINE...Gale Warning from 4 PM this afternoon to 7 AM EST Wednesday
for ANZ150>154.
&&
SYNOPSIS...
NEAR TERM...Arnott/Ekster
SHORT TERM...Ekster
LONG TERM...
AVIATION...Arnott
MARINE...Hazardous weather outlook, Jan 3, 7:36 AM EST, 5 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 736 AM EST TUE JAN 3 2017 MEZ023-025>028-NHZ012>014-041245- COASTAL YORK-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO- EASTERN HILLSBOROUGH-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM- 736 AM EST TUE JAN 3 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL MAINE...SOUTHWEST MAINE AND SOUTHERN NEW HAMPSHIRE. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MEZ018-019-024-NHZ008>010-015-041245- INTERIOR YORK-INTERIOR CUMBERLAND-COASTAL CUMBERLAND-MERRIMACK- BELKNAP-STRAFFORD-WESTERN AND CENTRAL HILLSBOROUGH- 736 AM EST TUE JAN 3 2017 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST TODAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR MAINE...SOUTHWEST MAINE...NEW HAMPSHIRE AND CENTRAL NEW HAMPSHIRE. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MEZ007-008-012>014-020>022-041245- NORTHERN OXFORD-NORTHERN FRANKLIN-SOUTHERN OXFORD-SOUTHERN FRANKLIN- SOUTHERN SOMERSET-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO- 736 AM EST TUE JAN 3 2017 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL MAINE...SOUTHWEST MAINE AND WESTERN MAINE. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NHZ001>007-011-041245- NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL- SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-CHESHIRE- 736 AM EST TUE JAN 3 2017 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHERN NEW HAMPSHIRE. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MEZ009-041245- CENTRAL SOMERSET- 736 AM EST TUE JAN 3 2017 ...WINTER STORM WARNING IN EFFECT FROM NOON TODAY TO NOON EST WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL MAINE. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ150>154-041245- COASTAL WATERS FROM STONINGTON, ME TO PORT CLYDE, ME OUT 25 NM- PENOBSCOT BAY- COASTAL WATERS FROM PORT CLYDE, ME TO CAPE ELIZABETH, ME OUT 25 NM- CASCO BAY- COASTAL WATERS FROM CAPE ELIZABETH, ME TO MERRIMACK RIVER, MA OUT 25 NM- 736 AM EST TUE JAN 3 2017 ...GALE WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 7 AM EST WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.